Alert archive / Minnesota / Special Weather Statements in 2014

Special Weather Statement, NWS Twin Cities, MN

May 7, 2014Faribault County, Martin County, Watonwan County, Minnesota

NWS Twin Cities, MN issued this special weather statement at May 7, 2014, 6:09 PM CDT for Faribault County, Martin County, Watonwan County, Minnesota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2014, 6:09 PM CDT (23:09 UTC)
Expired
May 7, 2014, 6:45 PM CDT
In force
36 min
Issued by
NWS Twin Cities, MN

Counties Faribault County, MN, Martin County, MN, Watonwan County, MN

The radar

The Minneapolis radar (KMPX), 126 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.2 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2014-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2014-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1223 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

213 
WWUS83 KMPX 072309
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
609 PM CDT WED MAY 7 2014

MNZ074-082-083-091-092-072345-
BLUE EARTH-BROWN-FARIBAULT-MARTIN-WATONWAN-
609 PM CDT WED MAY 7 2014

AT 606 PM CDT...WEATHER SERVICE RADAR WAS TRACKING DEVELOPING STRONG 
THUNDERSTORMS NORTH AND NORTHEAST OF FAIRMONT. THESE STORMS WERE 
MOVING NORTHEAST AT 35 MPH. THESE STORMS COULD RAPIDLY BECOME SEVERE 
EARLY THIS EVENING...SO BE PREPARED. 

HAIL UP TO NICKEL SIZE IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  TRUMAN.
  LEWISVILLE.
  WINNEBAGO.
  MADELIA.
  AMBOY.
  VERNON CENTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 4433 9459 4369 9375 4350 9457 4372 9485
TIME...MOT...LOC 2308Z 227DEG 32KT 4384 9444

$$

JLT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 7, 3:59 PM CDT, 2 hours 10 minutes earlier.

Area forecast discussion, May 7, 3:59 PM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
359 PM CDT WED MAY 7 2014

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 348 PM CDT WED MAY 7 2014

ACTIVE SHORT TERM WITH 2-3 ROUNDS OF STRONG TO SEVERE
THUNDERSTORMS EXPECTED OVER THE NEXT 24 HOURS. THE MAIN THREAT
TONIGHT IS LARGE HAIL...HOWEVER...TOMORROW WILL BRING THE TREAT OF
HAIL...WIND AND TORNADOES.

TONIGHT...
MUCH OF WESTERN IOWA AND EASTERN NE HAS WARMED INTO THE UPPER 80S
AND LOWER 90S THIS AFTERNOON...MEANWHILE...MUCH OF SOUTHERN MN
REMAINS IN THE UPPER 60S AND LOWER 70S WITH EAST-SOUTHEAST WINDS.
THE WARM FRONT IS JUST SOUTH OF THE MN/IA BORDER AND THERE IS A NICE
CU FIELD DEVELOPING IN NORTH CENTRAL IA ON THE WARM SIDE OF THE
BOUNDARY. THE WARM LAYER ALOFT IS SUPPRESSING CONVECTION ACROSS
IA/NE...BUT CONVECTION HAS BROKEN OUT ACROSS EASTERN SD AND WESTERN
THIS AFTERNOON ON THE EDGE OF THE WARM LAYER BUT STILL WITHIN AN
AREA OF 1000+ MUCAPE AND NEARLY DRY ADIABATIC 700-500MB LAPSE RATES.
THIS COMBINED WITH 50-60KTS OF DEEP LAYER SHEAR HAS LED TO ROBUST
CONVECTION WITH STRONG UPDRAFTS AND REPORTS OF HAIL AS LARGE AS
BASEBALLS NEAR THE MN/SD STATE LINE. THIS ACTIVITY WILL CONTINUE
MOVING NORTHEAST...BUT WEAKEN THE FARTHER NORTH-NORTHEAST IT GETS AS
IT RUNS OUT OF ELEVATED INSTABILITY.

FARTHER EAST...IN EASTERN MINNESOTA AND WISCONSIN...THE WEATHER WILL
LIKELY REMAIN TRANQUIL THROUGH THE EARLY EVENING. THE NORTHWARD
SURGING WARM FRONT AND ISENTROPIC LIFT SHOULD PROMOTE CONVECTIVE
INITIATION CLOSER TO SUNSET OR SHORTLY THEREAFTER. THE 0-6KM BULK
SHEAR AND EFFECTIVE SHEAR WILL DECREASE THE FARTHER EAST YOU GO IN
MN. THIS MAY SOMEWHAT LIMIT THE SEVERITY OF STORMS LATE THIS EVENING
IN AREAS FARTHER EAST...BUT NONETHELESS...THE ELEVATED INSTABILITY
AND LAPSE RATES WILL BE QUITE IMPRESSIVE AND SEVERE HAIL IS LIKELY
WITH THE CONVECTION THIS EVENING. 1-2" HAILSTONES WILL BE EASILY
ATTAINABLE IN AREAS SUCH AS THE TWIN CITIES METRO...AND SIG SEVERE
HAIL />2"/ CAN NOT BE RULED OUT GIVEN WHAT HAS ALREADY OCCURRED
TODAY. WHILE WE DON'T THINK STORMS WILL BE ROOTED IN THE BOUNDARY
LAYER THIS EVENING...IF ANY ACTIVITY MANAGES TO FORM IN FAR SOUTHERN
MN CLOSE TO THE SURFACE WARM FRONT...THESE STORMS WILL NEED TO BE
MONITORED FOR HAZARDS OTHER THAN LARGE HAIL.

TOMORROW...
THE PATTERN TOMORROW LOOKS QUITE FAVORABLE FOR SEVERE WEATHER. THE
NAM REMAINS SLIGHTLY FASTER AND SLIGHTLY NORTH AND WEST WITH THE
SURFACE LOW TRACK WHEN COMPARED TO THE ECMWF AND GFS. THERE IS GOOD
MODEL AGREEMENT IN STRETCHING THE WARM FRONT FROM SOUTHWEST
MINNESOTA INTO WEST CENTRAL OR NORTHWEST WI BY 18Z THURSDAY. THE 12Z
SOLUTIONS ALSO HAVE A SURFACE TROUGH EXTENDING NORTHEAST ALONG THE
BOUNDARY. THIS BOUNDARY...COMBINED WITH THE ADVANCING 100KT 300MB
JET...AND 500 MB HEIGHT FALLS BETWEEN 15Z-18Z SUGGEST CONVECTION
WILL HAPPEN EARLY AND BE WIDESPREAD. THIS COMPLICATES THE AFTERNOON
SEVERE POTENTIAL WITH RESPECT TO SURFACE HEATING AND THE DEGREE OF
DESTABILIZATION. THE BEST OVERLAP IN 0-1KM SHEAR...0-6KM SHEAR...AND
INSTABILITY WILL OCCUR FROM 18-00Z IN EASTERN MN AND WESTERN WI.
SURFACE DEWPOINTS IN THE LOWER 60S COMBINED WITH THE STEEP PROFILE
WILL GENERATE 1500-2000 J/KG OF SBCAPE.  THERE IS ALSO THE ADDED
HELICITY DUE TO THE CLOSE PROXIMITY OF THE SURFACE LOW. WEAKENING
CIN AND STRONG FORCING SHOULD SUPPORT STORMS ROOTED IN THE BOUNDARY
LAYER AND A THREAT TO STRAIGHT LINE WIND AND TORNADOES. THE STORMS
WILL BE MOVING FAST AND QUICKLY END UP IN WISCONSIN BY THE AFTERNOON.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 348 PM CDT WED MAY 7 2014

STRONG/SEVERE CONVECTION CONTINUES INTO THE THURSDAY NIGHT PERIOD OF
THE LONG TERM. WE SHOULD SEE ACTIVITY WANE TOWARD THE 06Z TIME
PERIOD. THE STRONGER INSTABILITY IS SHUNTED TO THE NORTHEAST
PORTION OF THE AREA AS THE COLD FRONT MOVES EAST AND SURFACE LOW
MOVES NORTHEAST AND WEAKENS. WILL LIKELY SEE SOME WRAP AROUND
SHOWERS AFFECTING THE AREA AS AN EXTENSION OF THE UPPER TROUGH
SWINGS ACROSS THE AREA EARLY FRIDAY. SHOULD SEE CONDITIONS IMPROVE
DURING THE AFTERNOON AND BECOMING DRY BY FRIDAY EVENING.

LONGER RANGE MODELS CONTINUE TO SHOW ANOTHER SHORT WAVE LIFTING TO
THE NORTHEAST AFFECTING THE AREA SATURDAY AND SATURDAY NIGHT. THE
MODELS DIVERGE AFTER THAT WITH THE ECMWF CONTINUING TO TREND
SLOWER AND DEEPER WITH THE WESTERN TROUGH. THIS CONTINUES TO
SPREAD MOISTURE NORTHEAST OVER THE CWA INTO EARLY NEXT WEEK...WITH
A GENERAL OVERALL COOLING TREND AS THE UPPER TROUGH MOVES THROUGH.

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1257 PM CDT WED MAY 7 2014

AT LEAST A COUPLE ROUNDS OF THUNDERSTORMS ARE EXPECTED OVER THE
NEXT 24 HOURS. THE FIRST ROUND ARRIVES THIS EVENING AND SHOULD
MAINLY AFFECT EASTERN MN AND WESTERN WI BETWEEN 01Z-06Z. THE MAIN
THREAT WITH THE STORMS TONIGHT WILL BE LARGE. THE SECOND ROUND OF
STORMS IS EXPECTED LATE IN THE MORING IN WESTERN MN AND DURING THE
AFTERNOON IN EASTERN MN AND WESTERN WI. MVFR CEILINGS HAVE BEEN
SLOW TO ADVANCE NORTH TODAY...AND IT ACTUALLY LOOKS LIKE THAT MOST
OF THE 2000-3000FT CEILINGS WILL STAY IN FAR WESTERN MN.

KMSP...

NO AVIATION WEATHER CONCERNS FOR THE REMAINDER OF THE DAYLIGHT
HOURS /INCLUDING THE EVENING PUSH/. WE EXPECTED THUNDERSTORMS IN
EASTERN MN LATE THIS EVENING...BUT MOST OF THE ACTIVITY WILL OCCUR
BETWEEN 02-04Z...WITH THE PRIMARY THREAT BEING LARGE HAIL. WE ARE
MUCH LESS CONFIDENT IN HOW MUCH ACTIVITY WILL PERSIST OVERNIGHT
AND INTO THE THURSDAY MORNING COMMUTE. MOST OF THE ACTIVITY SHOULD
FOCUS ITSELF NORTH OF THE AIRPORT. THE SECOND ROUND HAS A BETTER
CHANCE AT PRODUCING SEVERE WEATHER TOMORROW AFTERNOON.

/OUTLOOK FOR KMSP/

THU NIGHT...MVFR CONDITIONS POSSIBLE WITH SHOWERS AND
THUNDERSTORMS. WINDS S BECOMING W AT 10G20KTS.
FRI...MVFR EARLY...THEN VFR. WINDS W AT 10G20KTS.
SAT...VFR. WINDS S 5-10KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SHORT TERM...CLF
LONG TERM...DWE
AVIATION...CLF
Hazardous weather outlook, May 7, 1:07 PM CDT, 5 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
107 PM CDT WED MAY 7 2014

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
081815-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
107 PM CDT WED MAY 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE OUTLOOK
AREA TODAY AND TONIGHT. THUNDERSTORMS ARE LIKELY THIS EVENING ACROSS
MUCH OF THE OUTLOOK AREA AND SOME OF THESE STORMS MAY PRODUCE
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE OUTLOOK
AREA THURSDAY AND THURSDAY NIGHT. LARGE HAIL...DAMAGING WINDS
AND TORNADOES ARE POSSIBLE...PRIMARILY THURSDAY AFTERNOON AND
THURSDAY EVENING. HEAVY RAINFALL MAY DEVELOP ON THURSDAY AS WELL.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Special weather statement, May 7, 1:39 PM CDT, 4 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
139 PM CDT WED MAY 7 2014

MNZ054-071915-
LAC QUI PARLE-
139 PM CDT WED MAY 7 2014

AT 137 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 3 MILES SOUTHWEST OF BIG STONE NATIONAL WILDLIFE REFUGE.
THIS STORM WAS MOVING NORTHEAST AT 25 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BIG STONE NATIONAL WILDLIFE REFUGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4527 9646 4528 9645 4528 9643 4526 9640
      4526 9630 4522 9622 4509 9641 4514 9647
TIME...MOT...LOC 1839Z 232DEG 23KT 4522 9639

JLT
Local storm report, May 7, 3:10 PM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
310 PM CDT WED MAY 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     HAIL             7 SSW CHOKIO            45.48N 96.23W
05/07/2014  M2.75 INCH       STEVENS            MN   TRAINED SPOTTER

&&

AJZ
Special weather statement, May 7, 6:09 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
609 PM CDT WED MAY 7 2014

MNZ074-082-083-091-092-072345-
BLUE EARTH-BROWN-FARIBAULT-MARTIN-WATONWAN-
609 PM CDT WED MAY 7 2014

AT 606 PM CDT...WEATHER SERVICE RADAR WAS TRACKING DEVELOPING STRONG
THUNDERSTORMS NORTH AND NORTHEAST OF FAIRMONT. THESE STORMS WERE
MOVING NORTHEAST AT 35 MPH. THESE STORMS COULD RAPIDLY BECOME SEVERE
EARLY THIS EVENING...SO BE PREPARED.

HAIL UP TO NICKEL SIZE IS EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  TRUMAN.
  LEWISVILLE.
  WINNEBAGO.
  MADELIA.
  AMBOY.
  VERNON CENTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 4433 9459 4369 9375 4350 9457 4372 9485
TIME...MOT...LOC 2308Z 227DEG 32KT 4384 9444

JLT

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 2:59 AM CDTSpecial Weather StatementMPXMartin46 min
May 7, 4:18 AM CDTSevere Thunderstorm WarningMPXMartin27 min
May 7, 4:51 AM CDTSpecial Weather StatementMPXMartin24 min
May 7, 5:33 AM CDTSpecial Weather StatementMPXWaseca27 min
May 7, 6:04 AM CDTSevere Thunderstorm WarningMPXFreeborn, Steele41 min
May 7, 1:39 PM CDTSpecial Weather StatementMPXLac qui Parle36 min
May 7, 2:26 PM CDTSevere Thunderstorm WarningMPXStevens64 min
May 7, 6:22 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Martin, Watonwan53 min
May 7, 8:19 AM CDTSpecial Weather StatementMPXEau Claire41 min
May 7, 8:41 AM CDTSpecial Weather StatementMPXEau Claire49 min

Nearby

Special Weather Statements in Minnesota, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.